I’ve mentioned Harrison’s ‘roid rage before, and had people ask what that means.
First, a little background. Part of the treatment for leukemia is a monthly prednisone pulse for five days. I’m not exactly certain the role this steroid plays in treatment, but it works with the vincristine to get rid of the cancer. The science eludes me at this point.
But prednisone is a nasty little drug when used over a lengthy period. It causes bone degeneration, for example. Steroids also cause cancer kids to develop a voracious appetite. Early in treatment Harrison would make his way to the pantry in the middle of the night to eat. The round face characteristic of childhood cancer patients is due to the steroids as well. Water retention is a side effect.
But the worst side effect is the ‘roid rage, a term denoting the way steroids effect the brain.
Basically, steroids affect mental pathways, causing confusion and mood swings. The cancer patient can be hyper-elated one moment and depressed the next. Unexplained tears fits of anger are common. Harrison can be overly sensitive to an innocent comment from a friend or sibling when he’s on steroids. The smallest inconvenience suddenly becomes a huge problem for him.
If he doesn’t perform well in school or a game, he may overreact. He may lash out at Ginger or me for no reason.
His mind can go from racing uncontrollably to utter confusion in a moment. Focusing is almost impossible. Kids struggle in school the most during steroid pulses.
And none of this is avoidable.
Add to the impact of steroids the nausea, back pain, and joint pain, and you have two weeks of pure torture for the kid.
After this pulse is over, Harrison has one more pulse remaining. On April 6, 2015, he will take his final dose of prednisone. A week later the effects will wear off. And until then, he’ll fight ‘roid rage like a champ.